Cardiotoxicity associated with doxorubicin
Clinical Previous     Next

Cardiotoxicity associated with doxorubicin

Jane Mallinson Ward Sister, Regional Oncology Unit, Royal Liverpool Children’s Hospital, Alder Hey NHS Trust, Liverpool

Anthracyclines, of which doxorubicin is the most common, have been effective chemotherapy agents for over 20 years; however they are plagued by problems of cardiotoxicity (O’Marcaigh and Betcher 1997). Irreversible myocardial toxicity, manifested in its most severe form by life-threatening congestive heart failure, may occur either during therapy or months to years after stopping treatment. The frequency of cardiomyopathy can be reduced by modifying the schedule of administration, patient selection, careful cardiac monitoring, less toxic doxorubicin analogues or pharmacological intervention. Nurses should be aware of this severe side effect of a highly effective and widely used chemotherapeutic drug, how to spot cardiotoxicity in cancer patients and how it can be treated.

Cancer Nursing Practice. 2, 9,30-34. doi: 10.7748/cnp2003.11.2.9.30.c98

You need a subscription to read the full article